Texas, 2009

Drought in Texas, May 19 to 31, 2009

May 19 to 31, 2009 · NWS BRO · 1 event in 1 county or zone

A weakening frontal system moving through Deep South Texas sparked locally heavy rains across the western Rio Grande Valley and Rio Grande Plains of Deep South Texas in mid May, and ultimately reduced drought by one category, from Exceptional to Extreme, for the assessment issued on May 18th. These conditions would continue through the end of the month, as another round of locally heavy rains…

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BRO wrote it up.

A weakening frontal system moving through Deep South Texas sparked locally heavy rains across the western Rio Grande Valley and Rio Grande Plains of Deep South Texas in mid May, and ultimately reduced drought by one category, from Exceptional to Extreme, for the assessment issued on May 18th. These conditions would continue through the end of the month, as another round of locally heavy rains early on May 28th would help keep drought from reintensifying further.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before the first event at May 18, 6:28 PM CST, 5 hours 32 minutes earlier.

Area forecast discussion, May 18, 6:28 PM CST, 5 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
728 PM CDT MON MAY 18 2009

.DISCUSSION...A HIGH PRESSURE RIDGE CONTINUES TO BUILD ACROSS THE
RIO GRANDE VALLEY IN THE WAKE OF THE WEAK COLD FRONT WHICH MOVED
THROUGH DEEP SOUTH TEXAS SATURDAY NIGHT AND EARLY SUNDAY MORNING.
MODERATE NORTHEAST TO EAST WINDS WILL CONTINUE ACROSS THE CWA DURING
THE AFTERNOONS AND EARLY EVENINGS AND LIGHT WINDS TO CALM CONDITIONS
WILL OCCUR DURING THE OVERNIGHT PERIODS THROUGH FRIDAY. THE WINDS
WILL BECOME SOUTHEAST TO SOUTH OVER THE WEEKEND REMAINING LIGHT TO
MODERATE. MOSTLY DRY CONDITIONS WILL PREVAIL ACROSS THE CWA
THROUGHOUT THE FORECAST PERIOD. THE LOW TEMPERATURES WILL CONTINUE
BELOW NORMAL THROUGH FRIDAY WITH NEAR NORMAL HIGH TEMPERATURES. THE
TEMPERATURES WILL INCREASE TO SLIGHTLY HIGHER THAN NORMAL OVER THE
WEEKEND. THE CURRENT FORECAST PACKAGE LOOKS GOOD THEREFORE NO
CHANGES ARE ANTICIPATED AT THIS TIME.
&&

.MARINE...THE 7 PM OBSERVATION FROM BUOY020 INDICATED WINDS WERE
NORTH NORTHEAST AROUND 16 KTS GUSTING TO AROUND 19 KTS AND SEAS WERE
AROUND 7 FEET WITH A PERIOD OF 8 SECONDS. WINDS CONTINUE TO SLOWLY
DIMINISH ACROSS THE COASTAL WATERS AS THE PRESSURE GRADIENT WEAKENS
WITH HIGH PRESSURE BUILDING OVER THE COASTAL TEXAS. RESIDUAL SWELL
TO SLOWLY SUBSIDE BUT SMALL CRAFT ADVISORIES WILL REMAIN IN EFFECT
THROUGH THE EARLY EVENING UNTIL A MORE SUBSTANTIAL DROP IS SEEN. A
LIGHT TO MODERATE NORTHEAST TO EAST FLOW SHOULD PERSIST THE NEXT FEW
DAYS AS A LOW PRESSURE AREA AND POSSIBLE TROPICAL CYCLONE DEVELOPS
NEAR FLORIDA. THE LOW IS FORECAST TO TRACK SLOWLY NORTHWEST AND THEN
TURN NORTH TOWARDS THE NEW ORLEANS VICINITY THROUGH MUCH OF THE
WEEK. CURRENT MARINE FORECAST INDICATES A LIGHT TO MODERATE EASTERLY
WIND WITH SWELLS TO REMAIN PERSIST AT MODERATE LEVELS. THIS COULD
CHANGE DEPENDING ON FUTURE TRACK AND DEVELOPMENT OF THIS SYSTEM.
MAIN CONCERNS WILL BE SWELL CONDITIONS COULD BUILD WITH A
LENGTHENING PERIOD.
&&

.AVIATION...VFR CONDITIONS TO PREVAIL TONIGHT AND TUESDAY.
&&

.BRO WATCHES/WARNINGS/ADVISORIES...SMALL CRAFT ADVISORY THROUGH 9 PM
CDT FOR GMZ170-175.

&&

THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WWW.WEATHER.GOV/BROWNSVILLE

THE GRAPHICAST PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WWW.WEATHER.GOV/BROWNSVILLE/GRAPHICAST.HTM

SYNOPTIC/GRIDS....63
MARINE/AVIATION...59
MESOSCALE.......HART
Hazardous weather outlook, May 18, 8:29 PM CST, 3 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
929 PM CDT MON MAY 18 2009

TXZ248>257-191200-
ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
929 PM CDT MON MAY 18 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

GMZ130-132-135-150-155-170-175-191200-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-
929 PM CDT MON MAY 18 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE GULF OF MEXICO AND THE
LAGUNA MADRE.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

AN INCREASE IN AN EASTERLY SWELL IS POSSIBLE MIDDLE TO LATE IN THE
WEEK AS A LOW PRESSURE AREA DEVELOPS NEAR FLORIDA AND MOVES INTO
THE EASTERN AND CENTRAL NORTH CENTRAL GULF OF MEXICO. SMALL CRAFT
ADVISORIES MAY BE NECESSARY FOR SEAS AS EARLY AS THURSDAY IF THE
LOW STRENGTHENS PRODUCING A HIGH SWELL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 drought. Local standard time, as filed.

Drought, Jim Hogg

When
May 19, 12:00 AM CST to May 31, 11:59 PM CST
Where
Jim Hogg forecast zone
Reported by
Other Federal Agency
Coordinates
27.043, -98.697 (the zone’s center; the record gives no point)

Rainfall on the 16th of May would reduce drought intensity in Jim Hogg County from Exceptional (D4) to Extreme (D3) by the 18th. Additional scattered storms between May 24th and 28th would maintain the Extreme level through the end of the month.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 162742.